BACKGROUND: Mannitol is widely used during neurosurgery, but it has a serious complication including lethal arrhythmia due to mannitol-induced hyperkalemia.
CASE PRESENTATION: We report on a 62-year-old man scheduled for the clipping of an unruptured cerebral artery aneurysm. During surgery, approximately 20 min after the end of 200-mL 20% hypertonic mannitol administration, ventricular tachycardia (VT) occurred without preceding electrocardiogram (ECG) change, such as peaked T waves, and VT was recovered to sinus rhythm after chest compression. A potassium concentration after recovery from VT was 6.4 mEq/L, which was normalized by the administration of calcium gluconate, furosemide, and insulin with glucose.
CONCLUSIONS: Physicians must be aware that VT without preceding ECG change can occur after hypertonic mannitol administration.
|Journal||JA Clinical Reports|
|Publication status||Published - Jul 23 2018|